Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 112, NWS Memphis, TN

May 25, 2002Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 25, 2002, 6:57 PM CDT for Shelby County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2002, 6:57 PM CDT (23:57 UTC)
Expired
May 25, 2002, 7:30 PM CDT
In force
33 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 19 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:59 PM CDTHail 0.75Cordova, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 12.0 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
829 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 252357
SVRMEM
TNC157-260030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 730 PM CDT.

* AT 650 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  CORDOVA...MOVING NORTHEAST AT 15 MPH.

  AT 650 PM...TRAINED WEATHER SPOTTERS REPORTED DIME SIZE HAIL IN    
  THE CORDOVA AREA.

* CITIES IN THE PATH OF THIS STORM THROUGH 730 PM CDT INCLUDE...
  LAKELAND...
  EADS...
  ARLINGTON...

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL
1-800-432-0875.

LAT...LON 3522 8990 3506 8981 3511 8966 3535 8966

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:00 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, May 25, 3:00 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT MAY 25 2002

A COLD FRONT OVER SE MO AND NRN AR WILL PUSH INTO THE NW PART OF THE
CWFA THIS EVENING AND STALL OVER THE NRN CWFA TNT. EXPECT THIS
BOUNDARY TO WASH OUT ON SUN. SCT TSTMS ARE OCCURRING ACROSS THE CWFA
AND EXPECT THIS ACTIVITY TO CONT WELL INTO THE EVENING. STILL CANNOT
RULE OUT A SHWR/TSTM OVERNIGHT WITH THE FRONT OVER THE AREA. EVEN
THOUGH THE FRONTAL BOUNDARY WILL BE DYING ON SUN...EXPECT SCT TSTMS
FROM LEFTOVER MOISTURE AND INSTABILITY. WILL INCLUDE LINGERING POPS
IN THE S SUN EVENING.

A SUMMER-LIKE PATTERN DEVELOPS THIS COMING WEEK...SO TEMP VARIATIONS
WILL BE MINIMAL AND WINDS WILL BE LIGHTER THAN THE LAST SEVERAL
WEEKS. WEAK RIDGING WILL TAKE PLACE MON-TUE...SO DO NOT EXPECT MUCH
IN THE WAY OF TSTM ACTIVITY. AN UPPER TROUGH APPROACHES THE REGION
FROM THE W WED AND HANGS AROUND THROUGH FRI. SINCE MODELS ARE MORE
AND MORE CONSISTENT WITH THIS SCENARIO...WILL INCLUDE PM TSTM POPS
WED-FRI. A SUBTROPICAL RIDGE DEVELOPS OVER THE REGION NEXT WEEKEND...
SO EXPECT LOWER POPS AND HIGHER TEMPS BY DAY 7.

PRELIM VALUES...
MEM 67/83/67/86/68/86 332101
MKL 63/81/61/85/64/86 331101
JBR 62/82/63/85/65/86 331101
TUP 64/83/65/86/66/86 332101

.MEG...NONE.

SWC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 6:42 PM CDTFlash Flood WarningMEGShelby93 min
May 25, 6:46 PM CDTFlash Flood WarningMEGShelby89 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.